×

On the HOMFLY polynomial of 4-plat presentations of knots. (English) Zbl 1347.57015

This paper gives a formula to calculate the HOMFLY polynomials of \(2\)-bridge knots by using representations of the braid group \(\mathbb{B}_4\) on \(4\)-strands into a group of \(3\times 3\) matrices.
In knot theory, the HOMFLY polynomial is a \(2\)-variable oriented link polynomial introduced in [P. Freyd et al., Bull. Am. Math. Soc., New Ser. 12, 239–246 (1985; Zbl 0572.57002)] and in [J. H. Przytycki and P. Traczyk, Kobe J. Math. 4, No. 2, 115–139 (1987; Zbl 0655.57002)], and is a generalization of both the Alexander polynomial and the Jones polynomial. For \(2\)-bridge knots, a formula to calculate their HOMFLY polynomials was given in [W. B. R. Lickorish and K. C. Millett, Topology 26, 107–141 (1987; Zbl 0608.57009)] and in [T. Kanenobu and T. Sumi, Math. Comput. 60, No. 202, 771–778, S17-S28 (1993; Zbl 0781.57002)]. The formula uses continued fraction representations into a group of \(2\times 2\) matrices.
In this paper, the author starts with a standard and reduced alternating diagram of a \(2\)-bridge knot \(K\) which is obtained from a \(3\)-braid together with an additional straight strand. Let \(T_w(\subset K)\) be the \(2\)-tangle obtained from the \(4\)-braid by capping off two local minima. The main result of this paper states that the “HOMFLY polynomial” of \(T_w\) consists of three polynomials and is calculated by taking a product of \(3\times 3\) matrices. Moreover, the HOMFLY polynomial of \(K\) is easily computed from these three polynomials.

MSC:

57M27 Invariants of knots and \(3\)-manifolds (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI arXiv Euclid

References:

[1] C.C. Adams, The knot book , W.H. Freeman and Co., New York, 1994. · Zbl 0840.57001
[2] J. Birman, Braids, links and mapping class groups , Ann. Math. Stud. 82 , Princeton University Press, 1974.
[3] P. Freyd, D. Yetter, W.B.R. Lickorish, K. Millett and A. Ocneanu, A new polynomial invariant of knots and links , Bull. Amer. Math. Soc. 12 (1985), 239-246. · Zbl 0572.57002
[4] J.R. Goldman and L.H. Kauffman, Rational tangles , Adv. Appl. Math. 18 (1997), 300-332. · Zbl 0871.57002
[5] T. Kanenobu and T. Sumi, Polynomial invariants of \(2\)-bridge knots through \(22\) crossings , Math. Comp. 60 (1993), 771-778, S17-S28. · Zbl 0781.57002
[6] L.H. Kauffman and S. Lambropoulou, On the classification of rational tangles , Adv. Appl. Math. 33 (2004), 199-237. · Zbl 1057.57006
[7] W.B.R. Lickorish and K.C. Millett, A polynomial invariant of oriented links , Topology 26 (1987), 107-141. · Zbl 0608.57009
[8] P. Przytycki and P. Traczyk, Invariants of links of Conway type , Kobe J. Math. 4 (1988), 115-139. · Zbl 0655.57002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.